Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, June 22, 2008

June 22, 2008 · NWS CTP · 13 events in 5 counties and zones

Scattered severe thunderstorms developed across portions of Central Pennsylvania in conjunction with an approaching upper-level trough of low pressure and daytime heating/instability. These storms produced several reports of downburst wind damage and quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered severe thunderstorms developed across portions of Central Pennsylvania in conjunction with an approaching upper-level trough of low pressure and daytime heating/instability. These storms produced several reports of downburst wind damage and quarter-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 22, 2:39 PM EST, 36 minutes earlier.

Area forecast discussion, Jun 22, 2:39 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
339 PM EDT SUN JUN 22 2008

.SYNOPSIS...
AN UPPER LOW OVER THE OHIO VALLEY WILL KEEP THE CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST FOR THE NEXT COUPLE OF DAYS.
SLIGHTLY COOLER-THAN-NORMAL CONDITIONS WILL PERSIST FOR THE FIRST
HALF OF THE WEEK. LATER IN THE WEEK...THE TEMPERATURES SHOULD
REBOUND TO FAIRLY NORMAL LATE-JUNE LEVELS. WEDNESDAY STILL LOOKS
DRY...BUT A FEW SHOWERS MAY STILL POP UP ON TUESDAY
AFTERNOON...AND RETURN BY THURSDAY EVENING.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
UPDATED ZONES/GRIDS FOR SEVERE THUNDERSTORM WATCH 596 VALID UNTIL
10 PM TONIGHT.

DESPITE PARTIAL TO FULL SUNSHINE IN MANY AREAS THIS
AFTERNOON... CONVECTION HAS BEEN SUPPRESSED FOR MOST OF THE
AFTERNOON THUS FAR. LATEST RADAR IMAGERY INDICATES CONVECTIVE
TEMPS HAVE BEEN REACHED ACROSS THE SOUTH CENTRAL MOUNTAINS WITH A
FEW TOWERS STARTED TO FIRE THERE.

ORIENTATION OF UPPER LEVEL JETS APPEARS TO BE THE CAUSE OF THE
SUPPRESSION OVER PENNSYLVANIA TO THIS POINT...BUT DO EXPECT
SHORTWAVE TROF FROM OHIO TO PROPOGATE INTO WESTERN PA BY LATE
TONIGHT TOUCHING OFF ANOTHER ROUND OF LATE EVENING TO OVERNIGHT
CONVECTION SIMILAR TO LAST NIGHT WHICH COULD MAKE FOR ANOTHER
BUMPY NIGHT OF SLEEPING WEATHER FOR SOME. HAVE ADJUSTED POPS
ACCORDINGLY FOR THIS NOCTURNAL MAXIMUM IN ACTIVITY. SOME STORMS
COULD BECOME SEVERE THIS EVENING...WITH LARGE HAIL AND POTENTIALLY
DAMAGING WIND GUSTS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY/...
WILL LIKELY SEE A RETURN OF FOG FORMATION IN THE PRE DAWN HOURS
AFTER THE INTENSITY AND COVERAGE OF OVERNIGHT CONVECTION DECREASES
SO HAVE ADDED INTO THE WX GRIDS. UPPER LOW WILL HAVE PUSHED
FURTHER EAST BY MONDAY MORNING WITH ANOTHER DAY OF MAINLY
DIURNALLY DRIVEN CONVECTION EXPECTED. SHEAR WILL BE EVEN GREATER
ON MONDAY AFTERNOON WITH THE UPPER TROF AXIS PUSHING INTO WESTERN PA...
SO AGAIN WILL HAVE TO WATCH OUT FOR THE THREAT OF SEVERE WEATHER
AS COLD POOL ALOFT WILL BE RIGHT OVERHEAD.

HAIL WILL BECOME A BIT MORE PROBABLE MON AS THE TEMPS DROP
ALOFT...AND THE WINDS ALOFT WILL BE JUST AS STRONG OR EVEN A BIT
FASTER THAN TODAY. MAX TEMPS SHOULD BE CLOSE TO NORMAL IN THE
SOUTH...BUT 5-6 DEGS COOLER THAN NORMAL IN THE NORTH.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
TROUGH FINALLY SLIDES EAST AND REGION SLIPS INTO W/NW FLOW FOR
MIDWEEK WITH SURFACE HIGH PRESSURE NOSING IN. THIS WILL BRING A
DRIER PERIOD FOR WED. BY THU A COOL FRONT PUSHES IN AND THE
WEAK BOUNDARY LINGERS FOR SEVERAL DAYS. THIS WILL BRING A
RETURN OF CHANCE POPS TO THE FORECAST FROM THU INTO THE WEEKEND.
BEST RAIN CHANCES APPEAR TO BE SAT INTO SUN AS ANOTHER UPPER LOW
LINGERS IN THE VICINITY. TEMPS WILL COOL A BIT FOR MIDWEEK BUT
WARM AGAIN GOING INTO NEXT WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR CONDS FOR MID AFTERNOON WILL DETERIORATE BY LATE AFTERNOON AS
SCATTERED TSRA AND MVFR CIGS DEVELOP...FIRST OVER THE TERRAIN AND
THEN DESCENDING INTO THE VALLEYS. WIND GUSTS TO 35 KNOTS ARE
POSSIBLE WITH ANY STRONG STORMS ALONG WITH SMALL HAIL.

WINDS WILL DECOUPLE ONCE AGAIN TONIGHT. EXPECT WITH ABUNDANT LLVL
MOISTURE AND MINIMAL CLOUD COVER THAT FOG SHUD DEVELOP ARND 03Z.
VSBYS WILL EASILY BE REDUCED TO IFR AND EXPECT TEMPO LIFR IN A FEW
LOCATIONS AFT 08Z.

A SERIES OF WEAK SFC LOW PRESSURES WILL SWING ARND UPPER LVL LOW
TODAY THRU TUE BEFORE LIFTING NE TUE/WED. REDUCED CIGS/VSBYS WILL
LINGER THRU MON/TUE...ALTHOUGH BREAKS EACH DAY MAY BE EXPECTED. NW
FLOW RESUMES MON AFTN WITH A WEAK AREA OF HIGH PRESSURE BUILDING
IN FOR TUE FROM THE WEST. SFC HIGH PRESSURE WILL HELP TO USHER IN
A DRIER AIRMASS AND VFR CONDS WILL RETURN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...RXR
AVIATION...DEVOIR/BEACHLER
Hazardous weather outlook, Jun 22, 1:28 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 PM EDT SUN JUN 22 2008

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-231830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
228 PM EDT SUN JUN 22 2008

...SEVERE THUNDERSTORM WATCH 596 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG
WIND GUSTS.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE STORMS MAY BE POSSIBLE ON MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

DEVOIR

In the hours before

Special weather statement, Jun 22, 2:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT SUN JUN 22 2008

PAZ026-035-222000-
FULTON-HUNTINGDON-
337 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN FULTON AND SOUTHEASTERN
HUNTINGDON COUNTIES...

AT 332 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
EAST OF BREEZEWOOD TO BREEZEWOOD...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR WELLS TANNERY AROUND 350 PM...WATERFALL
AROUND 355 PM AND SHADE GAP AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 164 AND 186.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

FORECASTER: JUNG

The radar

The State College radar (KCCX), 80 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Huntingdon

When
June 22, 3:15 PM EST
Where
Huntingdon County, Three Spgs
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -77.980

Public reported quarter-sized hail near Three Springs.

Thunderstorm Wind, Mifflin

When
June 22, 4:05 PM EST
Where
Mifflin County, 2.32 mi SSE of Mattawana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.470, -77.700

Mifflin County emergency management reported trees and wires down near McVeytown.

Thunderstorm Wind, Mifflin

When
June 22, 4:10 PM EST to 4:20 PM EST
Where
Mifflin County, 0.5 mi SE of Strodes Mills to 1 mi NE of Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.545, -77.663

Mifflin County emergency management reported numerous trees, wires and utility poles down between Strodes Mills and Granville near Route 103. The most extensive damage was in the Granville area.

Hail, Mifflin

When
June 22, 4:30 PM EST
Where
Mifflin County, Lewistown
Measured
1 in hail
Reported by
Public
Coordinates
40.600, -77.570

Public reported pea to quarter sized hail in Lewistown.

Hail, Snyder

When
June 22, 4:57 PM EST
Where
Snyder County, 0.87 mi NW of Mc Clure
Measured
1 in hail
Reported by
Public
Coordinates
40.710, -77.310

Public reported quarter-sized hail in McClure.

Hail, Huntingdon

When
June 22, 6:00 PM EST
Where
Huntingdon County, 1.26 mi ENE of Entriken
Measured
1 in hail
Reported by
Public
Coordinates
40.340, -78.180

Public reported quarter-sized hail in Entriken.

Thunderstorm Wind, Huntingdon

When
June 22, 6:08 PM EST
Where
Huntingdon County, 0.53 mi E of Huntingdon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
40.500, -78.010

Huntingdon County officials reported trees and wires down in Huntingdon.

Thunderstorm Wind, Huntingdon

When
June 22, 6:12 PM EST
Where
Huntingdon County, Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
40.570, -78.050

Huntingdon County officials reported trees and wires down in Petersburg.

Thunderstorm Wind, Huntingdon

When
June 22, 6:37 PM EST
Where
Huntingdon County, 0.69 mi N of Mc Alevys Fort
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
40.640, -77.820

Huntingdon County officials reported trees and wires down in McAlevys Fort.

Thunderstorm Wind, Centre

When
June 22, 6:50 PM EST
Where
Centre County, 0.87 mi SE of Boalsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.770, -77.770

A trained spotter reported five to six trees down along Route 322 just east of the Elks County Club.

Hail, Centre

When
June 22, 6:55 PM EST
Where
Centre County, 0.87 mi SW of Centre Hall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.840, -77.680

A trained spotter reported quarter sized hail in Centre Hall. The hail varied in size and covered the ground.

Thunderstorm Wind, Centre

When
June 22, 6:55 PM EST
Where
Centre County, 0.87 mi SW of Centre Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.840, -77.680

A trained spotter reported trees down along Route 45 near the intersection of Route 45/144.

Hail, Cambria

When
June 22, 10:45 PM EST
Where
Cambria County, 0.69 mi S of Nanty Glo
Measured
1 in hail
Reported by
Public
Coordinates
40.470, -78.830

Public reported quarter-sized hail near Nanty Glo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96355, 96366, 96387, 96357, 96358, 96359, 96388, 96390, 96391, 96393, 96362, 96394, 96364.